Thunderstorm Wind, Hartford
- When
- July 3, 3:45 PM EST
- Where
- Hartford County, Glastonbury
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $10,000
- Reported by
- AMATEUR RADIO
- Coordinates
- 41.717, -72.617
The storms initially downed trees onto power lines on Sharon Lane in Glastonbury, then weakened as they reached the Tolland County border. Other thunderstorms quickly became severe in western Windham County, and produced significant wind damage from Ashford to Woodstock.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS BOX wrote it up.
Severe thunderstorms brought damaging winds and large hail to portions of northern Connecticut.The storms initially downed trees onto power lines on Sharon Lane in Glastonbury, then weakened as they reached the Tolland County border. Other thunderstorms quickly became severe in western Windham County, and produced significant wind damage from Ashford to Woodstock. Large trees were brought down onto wires on Route 74 in Ashford, and a picnic pavilion collapsed as Camp Conway. No injuries were reported.In Woodstock, wind damage became more widespread. State Police reported that a two mile stretch of Route 169 was closed due to numerous trees down on the roadway. Power lines were also brought down in this area. Amateur radio operators estimated wind gusts as high as 70 mph. The storms also produced nickel to quarter sized hail.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Boston/Norton, MA wrote its last area forecast discussion before the first event at Jul 3, 3:21 PM EST, 24 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE TAUNTON MA 421 PM EDT MON JUL 3 2006 .MESOSCALE DISCUSSION /3/... WW 577 IN EFFECT FOR WESTERN MA AND N CENTRAL CT UNTIL 9 PM EDT. CONVECTION HAS FIRED ALONG SEA BREEZE BOUNDARY IN N CT...WITH SOME APPARENT INTERACTION FROM TERRAIN ENHANCED BOUNDARY NEAR LITCHFIELD HILLS. STORM IN SE HARTFORD COUNTY JUST PULSED WAY UP WITH 65 DBZ CORE UP TO 21KFT AND 51 DBZ UP TO 26KFT...BOTH ABOVE OUR WARNING THRESHOLDS FOR TODAY. THIS STORM IS LIKELY PRODUCING NICKEL SIZED HAIL AT THIS TIME. WE THINK THIS STORM IS FEEDING OFF BOUNDARY INTERACTION IN MAX INSTABILITY AXIS...BUT THERE MAY HAVE ALSO BEEN SOME ENHANCEMENT FROM A MID LEVEL JET STREAK AS EVIDENCED BY BLOWOFF FROM EARLIER CONVECTION NEAR SYRACUSE NY SCREAMING SEWD. THIS WILL BE PRIME AREA OF CONVECTION NEXT 1-3 HOURS WITH ADDITIONAL ACTIVITY POSSIBLE A BIT FARTHER N AROUND MA/CT BORDER. && .SHORT TERM /TONIGHT THROUGH TUESDAY NIGHT/... CWA ON THE SRN EDGE OF WESTERLIES WITH SEVERAL IMPULSES WHISTLING ALONG IN IT. WEAK SFC FRONT DRIFTED S OF REGION DURING THE MORNING AND WILL WASHOUT THIS EVENING. RETURN SW FLOW AROUND LARGE/PERSISTENT MID ATLANTIC RIDGE WILL BRING INCREASING LLVL MOISTURE. NAM ONTO THE CONVECTION WITH SEVERAL RUNS PEGGING THE TSTMS NOW IN PROGRESS ACROSS SE NY. BELIEVE ACTIVITY WILL BE SCATTERED IN NATURE BUT POTENT ENOUGH FOR SVR HAIL/WIND. LOCAL FOCUS SHOULD BE THE CT RVR VALLEY. LCL SEA BREEZE MAY PRODUCE SOME SHOWERS OR A SLGT CHC TSTM THIS EVENING BUT MORE OF A MID LVL CAP IN PLACE. NEXT SHORT WAVE ADVANCES E TUE AS PRE-FRONTAL TROUGH DEVELOPS. MDLS INDICATING INCREASING WIND FIELDS 950-700 MB AND PLENTY OF LLVL MOISTURE TO WORK WITH. WILL FAVOR NAM SOLUTION WITH CONVECTION DEVELOPING WRN NE AROUND/JUST AFT 18Z HEADING ENE IN INCREASING MID LVL FLOW. SEE A PULSE TYPE ENVIRONMENT WITH ENOUGH SHEAR TO PROMOTE SOME BOWING LINE SEGMENTS AS CLUSTERS ORGANIZE. ACTION LIKELY TO LINGER INTO TUE EVENING WITH SHOWERS ON THE ISLANDS THRU MIDNIGHT. FOLLOWED BLENDED MOS MINS TONIGHT. INTERESTING PROBLEM TUE AS SEEING 6-8 DEGREE TEMP DIF BETWEEN COOL MAVS AND WARM FWC. BELIEVE THERE WILL BE SIGNIFICANTLY MORE CLOUD DEBRIS TO START AND WITH THAT OPTED TO USE A BLENDED MOS - PLACING MAXES IN LOW AND MID 80S. DYNAMIC FORCING TOMORROW FAR MORE ROBUST THAN TODAY SO WHILE EXPECTING IT TO BE ABOUT AS WARM WITH CLOUD COVER...JET ENTRANCE AND LLVL CONVERGENCE SHOULD AID IN CONVECTIVE DEVELOPMENT. && .LONG TERM /WEDNESDAY THROUGH MONDAY/... WE WILL CONTINUE CHANCE POPS WED INTO THU MORNING...HIGHEST NEAR S COAST...AS FRONT SETTLES IN THAT REGION AND MODELS SUGGEST A WEAK SURFACE LOW RIDING UP ALONG IT. BOTH NAM/GFS SHOW POTENTIAL FOR CONVECTIVE COMPLEXES SHOOTING UP ALONG COAST AS WELL...ALTHOUGH THERE IS SOME UNCERTAINTY THIS FAR OUT WITH REGARD TO TIMING AND LOCATION. COLD FRONT WILL FINALLY PUSH S OF NEW ENGLAND THU AFTERNOON AS HIGH PRESSURE BUILDS INTO EASTERN STATES...ALLOWING FOR A FEW DAYS OR DRIER AND COOLER WEATHER. WE DID INCLUDE SLIGHT CHANCE POPS FRI AS 500 MB TROUGH MOVES THROUGH REGION...OTHERWISE WE EXPECT DRY CONDITIONS THROUGH MON. HUMIDITY SHOULD BEGIN TO RETURN MON AS WE GET INTO SW FLOW REGIME ONCE AGAIN...BUT NEXT COLD FRONT DROPPING SE FROM CANADA SHOULD REMAIN WELL N OF OUR REGION. && .AVIATION... VFR CONDITIONS WILL BECOME MVFR IN 3-5SM HZ/BR AS INDICATED BY LAMP GDNC...TIMED FOR 00-02Z TIME FRAME. SOME SCT 5SM HZ ALSO LIKELY IN CT VALLEY AS LLVL MOISTURE FLOW RETURNS OVERNIGHT. ONCE MORNING HAZE/FOG MIXES OUT...VFR CONDITIONS WITH CIGS BETWEEN 080-100 BKN-OVC. AFT 18Z CHCS INCREASE FOR MVFR/IFR CONDITIONS IN CONVECTION. && .MARINE... SEAS CONTINUING TO SLOWLY SUBSIDE AS SW SWELLS DIMINISH. RETURN SRLY FLOW FOR TONIGHT AND INCREASING S TO SW FLOW TUE AHEAD OF PRE-FRONTAL TROUGH. WITH INCREASING SW FLOW EXPECT RETURN OF SCA SEAS INTO AT LEAST ANZ254 AND 255 AFT 21Z TUE. WIND GUST TO 25 KTS POSSIBLE AS WELL. WITH THIS EXPECTED TO DEVELOP LATE IN PERIOD 2 WILL OPT NOT TO ISSUE SCA ATM. IN THE LONGER TERM...WE MAY SEE SMALL CRAFT ADVISORY CONDITIONS ON S COASTAL WATERS WED INTO THU IN SW FLOW...ESPECIALLY IF FRONT HANGS UP CLOSER TO COAST. WINDS AND SEAS DIMINISH LATER THU INTO WEEKEND AS HIGH PRESSURE BUILDS IN. && .BOX WATCHES/WARNINGS/ADVISORIES... CT...NONE. MA...NONE. NH...NONE. RI...NONE. MARINE...NONE. && SHORT TERM...VALLEE LONG TERM...JWD
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE TAUNTON MA 210 PM EDT MON JUL 3 2006 ANZ230>237-250-254-255-CTZ002>004-MAZ002>024-026-NHZ011-012-015- RIZ001>008-041000- BOSTON HARBOR-CAPE COD BAY-NANTUCKET SOUND-VINEYARD SOUND- BUZZARDS BAY-RHODE ISLAND SOUND-NARRAGANSETT BAY- BLOCK ISLAND SOUND- COASTAL WATERS FROM MERRIMACK RIVER MA OUT 25 NM TO PLYMOUTH MA OUT 40 NM...INCLUDING THE STELLWAGEN BANK NATIONAL MARINE SANCTUARY- COASTAL WATERS FROM PROVINCETOWN MA TO CHATHAM MA TO NANTUCKET MA OUT 20 NM- COASTAL WATERS FROM MONTAUK NY TO BLOCK ISLAND RI TO MARTHAS VINEYARD MA TO NANTUCKET MA SOUTHEAST TO 20 NM-HARTFORD CT- TOLLAND CT-WINDHAM CT-WESTERN FRANKLIN MA-EASTERN FRANKLIN MA- NORTHERN WORCESTER MA-CENTRAL MIDDLESEX MA-WESTERN ESSEX MA- EASTERN ESSEX MA-WESTERN HAMPSHIRE MA-WESTERN HAMPDEN MA- EASTERN HAMPSHIRE MA-EASTERN HAMPDEN MA-SOUTHERN WORCESTER MA- WESTERN NORFOLK MA-SOUTHEAST MIDDLESEX MA-SUFFOLK MA- EASTERN NORFOLK MA-NORTHERN BRISTOL MA-WESTERN PLYMOUTH MA- EASTERN PLYMOUTH MA-SOUTHERN BRISTOL MA-SOUTHERN PLYMOUTH MA- BARNSTABLE MA-DUKES MA-NANTUCKET MA-NORTHERN MIDDLESEX MA- CHESHIRE NH-EASTERN HILLSBOROUGH NH- WESTERN AND CENTRAL HILLSBOROUGH NH-NORTHWEST PROVIDENCE RI- SOUTHEAST PROVIDENCE RI-WESTERN KENT RI-EASTERN KENT RI- BRISTOL RI-WASHINGTON RI-NEWPORT RI-BLOCK ISLAND RI- 210 PM EDT MON JUL 3 2006 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHERN CONNECTICUT...CENTRAL MASSACHUSETTS...EASTERN MASSACHUSETTS... NORTHEAST MASSACHUSETTS...SOUTHEAST MASSACHUSETTS...WESTERN MASSACHUSETTS...MASSACHUSETTS COASTAL WATERS...SOUTHERN NEW HAMPSHIRE...CENTRAL RHODE ISLAND...NORTHERN RHODE ISLAND... SOUTHERN RHODE ISLAND AND RHODE ISLAND COASTAL WATERS. .DAY ONE...TODAY AND TONIGHT SEVERE THUNDERSTORM WATCH 577 HAS BEEN ISSUED FOR HARTFORD AND TOLLAND COUNTIES IN NORTHERN CONNECTICUT AND FRANKLIN...HAMPSHIRE AND HAMPDEN COUNTIES IN WESTERN MASSACHUSETTS UNTIL 9 PM. SCATTERED THUNDERSTORMS LATE THIS AFTERNOON AND EVENING MAY PRODUCE DAMAGING WINDS...FREQUENT LIGHTNING AND LOCALLY HEAVY RAIN. ELSEWHERE...NO HAZARDOUS WEATHER IS EXPECTED. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY THUNDERSTORMS DEVELOPING TUESDAY MAY PRODUCE STRONG WIND GUSTS...HAIL...AND HEAVY DOWNPOURS FROM MID AFTERNOON THROUGH THE EVENING. THIS HAZARD POTENTIAL COVERS ALL OF SOUTHERN NEW ENGLAND. THUNDERSTORMS AND THEIR ASSOCIATED LIGHTING STRIKE POTENTIAL WILL ALSO BE A CONCERN WEDNESDAY AFTERNOON AND EVENING. .SPOTTER INFORMATION STATEMENT... SKYWARN ACTIVATION IS REQUESTED AT THIS TIME IN WESTERN MASSACHUSETTS AND NORTHERN CONNECTICUT. ACTIVATION IS LIKELY ON TUESDAY FOR THE ENTIRE AREA. JWD
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE TAUNTON MA 343 PM EDT MON JUL 3 2006 CTZ002-003-032045- HARTFORD CT-TOLLAND CT- 343 PM EDT MON JUL 3 2006 ...THUNDERSTORMS DEVELOPING IN NORTHERN CONNECTICUT... AT 340 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED SHOWERS AND THUNDERSTORMS WERE FORMING OVER SOUTHERN HARTFORD AND SOUTHERN TOLLAND COUNTIES...FROM BURLINGTON TO FARMINGTON... WETHERSFIELD AND HEBRON. THEY WERE MOVING EAST AT 15 MPH. THUNDERSTORMS WILL BE NEAR... WETHERSFIELD AND MARLBOROUGH BY 350 PM EDT... GLASTONBURY BY 400 PM EDT... WEST HARTFORD BY 420 PM EDT... HARTFORD BY 430 PM EDT... EAST HARTFORD BY 440 PM EDT... COLUMBIA BY 450 PM EDT. THESE STORMS HAVE THE POTENTIAL TO PRODUCE WIND GUSTS TO 35 MPH... LOCALLY HEAVY RAIN AND FREQUENT LIGHTNING. GET TO A SAFE PLACE IMMEDIATELY IF THUNDERSTORMS APPROACH...SUCH AS IN A CAR OR STRONG BUILDING. OUTDOOR ACTIVITIES SHOULD BE POSTPONED UNTIL THE STORMS PASS. A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 900 PM EDT MONDAY EVENING FOR NORTHERN CONNECTICUT AND WESTERN MASSACHUSETTS. DELLICARPINI
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE TAUNTON MA 408 PM EDT MON JUL 3 2006 CTZ002-003-032100- HARTFORD CT-TOLLAND CT- 408 PM EDT MON JUL 3 2006 ...STRONG THUNDERSTORMS IN SOUTHERN HARTFORD AND SOUTHERN TOLLAND COUNTIES... AT 405 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM OVER WETHERSFIELD AND ROCKY HILL...MOVING EAST AT 15 MPH. THIS THUNDERSTORM WILL BE NEAR... MANCHESTER BY 420 PM EDT... BOLTON BY 430 PM EDT... ANDOVER BY 440 PM EDT. ANOTHER STRONG THUNDERSTORM WAS NEAR HEBRON IN SOUTHERN TOLLAND COUNTY AND WAS ALSO MOVING EAST AT 15 MPH. THIS THUNDERSTORM WILL BE NEAR... COLUMBIA BY 420 PM EDT. THESE STORMS HAVE THE POTENTIAL TO PRODUCE WIND GUSTS TO 40 MPH... TORRENTIAL RAINFALL AND FREQUENT LIGHTNING. GET TO A SAFE PLACE IMMEDIATELY IF THUNDERSTORMS APPROACH...SUCH AS IN A CAR OR STRONG BUILDING. OUTDOOR ACTIVITIES SHOULD BE POSTPONED UNTIL THE STORMS PASS. DRIVERS SHOULD BE ALERT FOR PONDING OF WATER ON ROADS AND LOW VISIBILITY IN HEAVY RAIN. A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 900 PM EDT MONDAY EVENING FOR NORTHERN CONNECTICUT AND WESTERN MASSACHUSETTS. DELLICARPINI
The Brookhaven radar (KOKX), 97 km away, was scanning. The volume nearest the first event began at 20:43 UTC.
2 thunderstorm wind, 1 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Connecticut in 2006Every state in 2006This day in weather historyWarnings in Connecticut, July 2006
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5521219, 5521220, 5521221.